Back to Results

< Previous   Next >

A case report of a new pulmonary embolism occurring in a patient receiving continuous infusion of recombinant activated protein C

Creators: Benedetto, Bernard J, Houston, Michael A

File Type: pdf | Filesize: 752.1 KB | Date Added: 2012-09-05 | Date Created: 2006-08-09

Abstract Background There are no guidelines governing the concomitant use of recombinant human activated protein C (rhAPC) and deep venous thrombosis/pulmonary embolism (DVT/PE) prophylaxis in critically ill patients. It is unknown if rhAPC provides any protection against DVT/PE in this population of patients. Methods Case report. Results This report describes the first case of a radiographically demonstrated pulmonary embolism occurring in a patient receiving continuous therapeutic infusion of rhAPC. Conclusion The administration of rhAPC alone may not be sufficient DVT/PE prophylaxis in high risk patients. The risks associated with concomitant anticoagulation and rhAPC therapy are unknown. Further research is necessary to determine the safest and most effective regimen for DVT/PE prophylaxis in patients receiving rhAPC.